Health experts in the US have said that there has been an increase in the number of girls who have fainted after receiving the Gardasil vaccine.
The injection has been developed to target the human papilloma virus (HPV), which causes cervical and vaginal cancer.
Gardasil is the first vaccine approved to specifically target HPV in the US, and was approved by the Food and Drug Administration for girls aged from nine to 26.
However, during its first year of use, reports of girls fainting from vaccinations have risen, but it is not clear whether the pain of the cervical cancer vaccine is the reason for the reaction.
Patsy Stinchfield, an infectious disease expert at Children's Hospitals and Clinics of Minnesota said: "This vaccine stings a lot."
Many of those who have had the jab say the pain is short-lived, but some teenagers have said it is uncomfortable to drive or sleep on the injected arm for up to a day after getting the shot.
Officials at Merck, the pharmaceutical firm which makes the vaccine, acknowledge the jab does sting, but said that this is partly due to the virus-like particles which are contained in the shot.
Copyright © PA Business 2008
You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?